Alert archive / North Dakota / Tornado Warnings in 2006
Tornado Warning 23, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 22, 2006, 8:20 PM CDT for Logan County, North Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2006, 8:20 PM CDT (01:20 UTC)
- Expired
- Aug 22, 2006, 8:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Logan County, ND
The radar
The Bismarck radar (KBIS), 85 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 8:55 PM CDT | HAIL 1.75 | 10 Nne Burnstad, ND | GOLFBALL SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 7:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2783 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 13.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 230120 TORBIS NDC047-230145- /O.NEW.KBIS.TO.W.0023.060823T0120Z-060823T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 820 PM CDT TUE AUG 22 2006 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 845 PM CDT * AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME NORTHWESTERN LOGAN COUNTY...OR ABOUT 45 MILES EAST OF BISMARCK... MOVING EAST AT 25 MPH. * THE TORNADO WILL BE NEAR... RURAL NORTHWESTERN LOGAN COUNTY AROUND NOW... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4663 9991 4653 9990 4649 9936 4663 9935 $$ NH
1 follow-up statement
000 WWUS53 KBIS 230135 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 835 PM CDT TUE AUG 22 2006 NDC047-230145- /O.CON.KBIS.TO.W.0023.000000T0000Z-060823T0145Z/ LOGAN ND- 835 PM CDT TUE AUG 22 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTH CENTRAL LOGAN COUNTY... AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER NORTHWESTERN LOGAN COUNTY...OR ABOUT 52 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 20 MPH. THE TORNADO WILL BE NEAR... RURAL NORTHERN LOGAN COUNTY NOW... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4663 9979 4653 9979 4649 9936 4663 9935 $$ NH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 22, 3:05 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 22, 3:05 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 305 PM CDT TUE AUG 22 2006 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... PROBLEMS TODAY ARE CONVECTION CHANCES AND SEVERITY. USED BLEND OF MODELS FOR TIMING OF FEATURES. MID LEVEL SHORTWAVE NOW OVER CENTRAL MONTANA PUSHING EAST. ASSOCIATED SURFACE LOW FROM KGGW TO KSHR AND WARMFRONT EXTENDING EAST THROUGH CENTRAL SOUTH DAKOTA. 15Z TO 18Z BISMARCK SOUNDINGS SHOW CAP STRENGTHENING THROUGH THE DAY WITH SURFACE CIN INCREASING FROM -100 TO -300 JOULES. HOWEVERE VERY STEEP LAPSE RATES ABOVE 800 MB AND LOW LEVEL JET OF 30 PLUS KNOTS WHICH SHOULD INCREASE WITH TIME. WILL CONTINUE CHANCE POPS AND ADD SEVERE WORDING SOUTHEAST ZONES FOR TONIGHT. ON WEDNESDAY SURFACE LOW MOVES TO WESTERN DAKOTAS WITH CAPPED WARM SECTOR OVER EASTERN PORTIONS OF CWA AND SPC HAS DOWN GRADED SEVERE CHANCES ON WEDNESDAY TO A SEE TEXT. ONLY MINOR CHANGES MADE TO POP AND WEATHER GRIDS. SURFACE LOW FINALLY PUSHES THROUGH NORTHERN PLAINS ON THURSDAY FOR CONTINUING CHANCE OF SEVERE CONVECTION EASTERN PORTION OF CWA. TEMPERATURES SOMEWHAT COOLER WITH MORE CLOUD COVER ALL THREE DAYS. .LONG TERM...FRIDAY THROUGH TUESDAY... SHORT WAVE ENERGY...CREEPING UNDER THE MAIN UPPER RIDGE WILL BRING A THREAT OF CONVECTION TO THE NORTHERN PLAINS...SUNDAY AND MONDAY. ON THE TEMPERATURE FRONT...THE RIDGE WILL ALLOW ABOVE NORMAL TEMPERATURES TO PERSIST THROUGH THE EXTENDED PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/RSL
Hazardous weather outlook, Aug 22, 4:05 AM CDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 405 AM CDT TUE AUG 22 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 405 AM CDT TUE AUG 22 2006 /305 AM MDT TUE AUG 22 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY. SOME THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH ANY THUNDERSTORMS TODAY WILL BE THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. A SERIES OF UPPER LEVEL DISTURBANCES...COUPLED WITH A WARM FRONT...WILL BRING THE THUNDERSTORMS TO THE REGION TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND AGAIN ON THURSDAY. THE BEST CHANCE FOR ANY ORGANIZED SEVERE THUNDERSTORMS WILL BE THURSDAY...WHEN A COLD FRONT PUSHES EAST ACROSS THE STATE. THE MAIN HAZARDS WITH ANY THUNDERSTORMS THAT DO DEVELOP WILL BE THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...AS WELL AS WEDNESDAY AND THURSDAY. JC
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:36 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 54 min |
| Aug 22, 8:30 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 45 min |
| Aug 22, 8:46 PM CDT | Tornado Warning | BIS | Logan | 29 min |
| Aug 22, 8:59 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 22 min |
| Aug 22, 9:16 PM CDT | Tornado Warning | BIS | Logan | 45 min |
| Aug 22, 9:29 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 61 min |
| Aug 22, 10:00 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 30 min |
| Aug 22, 10:30 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 30 min |
| Aug 22, 10:48 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 40 min |
| Aug 22, 10:56 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 49 min |
| Aug 22, 11:00 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 60 min |
| Aug 23, 12:01 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 59 min |
| Aug 23, 12:30 AM CDT | Severe Thunderstorm Warning | BIS | Dickey | 60 min |
Nearby
Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.